Open Access
December, 2005 Asymptotic windings over the trefoil knot
Jacques Franchi
Rev. Mat. Iberoamericana 21(3): 729-770 (December, 2005).


Consider the group $G:=PSL_2(\mathbb R)$ and its subgroups $\Gamma:= PSL_2(\mathbb{Z})$ and $\Gamma':= DSL_2(\mathbb{Z})$. $G/\Gamma$ is a canonical realization (up to an homeomorphism) of the complement $\mathbb S^3\setminus T$ of the trefoil knot $T$, and $G/\Gamma'$ is a canonical realization of the 6-fold branched cyclic cover of $\mathbb S^3\setminus T$, which has 3-dimensional cohomology of 1-forms. Putting natural left-invariant Riemannian metrics on $G$, it makes sense to ask which is the asymptotic homology performed by the Brownian motion in $G/\Gamma'$, describing thereby in an intrinsic way part of the asymptotic Brownian behavior in the fundamental group of the complement of the trefoil knot. A good basis of the cohomology of $ G/\Gamma'$, made of harmonic 1-forms, is calculated, and then the asymptotic Brownian behavior is obtained, by means of the joint asymptotic law of the integrals of the above basis along the Brownian paths. Finally the geodesics of $G$ are determined, a natural class of ergodic measures for the geodesic flow is exhibited, and the asymptotic geodesic behavior in $G/\Gamma'$ is calculated, by reduction to its Brownian analogue, though it is not precisely the same (counter to the hyperbolic case).


Download Citation

Jacques Franchi. "Asymptotic windings over the trefoil knot." Rev. Mat. Iberoamericana 21 (3) 729 - 770, December, 2005.


Published: December, 2005
First available in Project Euclid: 11 January 2006

zbMATH: 1115.58029
MathSciNet: MR2231009

Primary: 58J65
Secondary: 20H05 , 37A50 , 37D30 , 37D40 , 53C22 , 60J65

Keywords: asymptotic laws , Brownian motion , ergodic measures , geodesic flow , geodesics , harmonic 1-forms , modular group , quasi-hyperbolic manifold , trefoil knot

Rights: Copyright © 2005 Departamento de Matemáticas, Universidad Autónoma de Madrid

Vol.21 • No. 3 • December, 2005
Back to Top